Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Sep 20, 2018, 12:53 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 12:53 AM CDT (05:53 UTC)
- Expired
- Sep 20, 2018, 5:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 135 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:20 AM CDT | FLASH FLOOD | Belmont, WI | FLOODING ON A FEW ROADS CAUSING ROAD CLOSURES IN BELMONT AND DARLINGTON. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105 WGUS53 KMKX 200553 FFWMKX WIC049-065-201030- /O.NEW.KMKX.FF.W.0019.180920T0553Z-180920T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Milwaukee/Sullivan WI 1253 AM CDT THU SEP 20 2018 The National Weather Service in Milwaukee/Sullivan has issued a * Flash Flood Warning for... Northern Lafayette County in south central Wisconsin... Southern Iowa County in south central Wisconsin... * Until 530 AM CDT. * At 1252 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen, and another one to two inches of rain is possible. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park, London and Leslie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042 $$ BOXELL
3 follow-up statements
976 WGUS73 KMKX 200715 FFSMKX Flash Flood Statement National Weather Service Milwaukee/Sullivan WI 215 AM CDT THU SEP 20 2018 WIC049-065-201030- /O.CON.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette WI-Iowa WI- 215 AM CDT THU SEP 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES... At 210 AM CDT, Doppler radar indicated heavy rain has fallen across the warned area. One to two inches of rain have already fallen in the past hour. This is on top of another one to three inches that fell in this area Wednesday afternoon and evening. Flash flooding is occurring, or expected to begin shortly. Mainly light rain is expected over the next few hours in the warned area, which should not add much in the way of additional rainfall. Some locations that will experience flooding include... Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park, London and Leslie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042 $$ WOOD
957 WGUS73 KMKX 200918 FFSMKX Flash Flood Statement National Weather Service Milwaukee/Sullivan WI 418 AM CDT THU SEP 20 2018 WIC049-065-201030- /O.CON.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette WI-Iowa WI- 418 AM CDT THU SEP 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES... At 414 AM CDT, Doppler radar indicated heavy rain has fallen across the warned area. One to two inches of rain fell in one hour earlier, with a total of two to five inches with rainfall from Wednesday afternoon and evening. Flash flooding is occurring or expected to begin shortly. Some locations that will experience flooding include... Mineral Point, Darlington, Belmont, Argyle, Blanchardville, Linden, Lamont, Rewey, Hollandale, Platte Mounds, Yellowstone Lake St Park, London and Leslie. More showers and thunderstorms are expected to move northeast through the warned area over the next hour or so. This may bring up to another one half inch of rain to this area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042 $$ WOOD
583 WGUS73 KMKX 201034 FFSMKX Flash Flood Statement National Weather Service Milwaukee/Sullivan WI 534 AM CDT THU SEP 20 2018 WIC049-065-201043- /O.EXP.KMKX.FF.W.0019.000000T0000Z-180920T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lafayette WI-Iowa WI- 534 AM CDT THU SEP 20 2018 ...THE FLASH FLOOD WARNING FOR NORTHERN LAFAYETTE AND SOUTHERN IOWA COUNTIES HAS EXPIRED... The heavy rain has ended, with scattered showers and a few thunderstorms possible over the next several hours this morning. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4296 9043 4293 8984 4269 8984 4263 9042 $$ WOOD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 11:49 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 19, 11:49 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1149 PM CDT Wed Sep 19 2018 .UPDATE... Thunderstorms are moving east into western and southwestern Wisconsin at this hour. A gradual push to the east-northeast is expected overnight. The primary concern remains localized areas of heavy rain. A widespread 1-2 inches of rain is expected, which shouldn't cause too many issues, but localized areas of 3-4" aren't entirely out of the question. Should these enhanced areas of heavier rain develop, flash flood may become a concern in a few spots. && .AVIATION(06Z TAFS)... Convection will move into the region overnight. MVFR to IFR ceilings can be expected with this activity, along with occasional drops to IFR vis in and around the heavier thunderstorms. Rain/thunderstorms will lift north of the area Thursday as a warm front lifts across the region. Behind this front, southerly to southwesterly winds will become quite gusty, with 15-20 knots Thursday afternoon and evening. VFR will prevail Thursday afternoon and evening. && .PREV DISCUSSION... (Issued 943 PM CDT Wed Sep 19 2018) UPDATE... Convection has fired across Iowa, with a few small areas of thunderstorms pushing into southern Wisconsin. This should be the trend through the overnight hours, with a slow but steady eastward movement to the storms. Heavy rain remains the primary concern, though overall trends suggest that the heaviest rain will be transient enough to preclude the need for a Flash Flood Watch at this time. MARINE... Southerly winds will increase tomorrow across the lake as low pressure strengthens over the Plains. Southerly winds are expected to approach gales across the northern portion of Lake Michigan tomorrow night, with gales continuing into Friday as winds become westerly behind a cold front. Further south, winds will be between 25 and 30 knots. A Small Craft Advisory will likely be needed for the nearshore waters Thursday night and Friday. With the increasing winds, waves will build to 6 to 8 feet across the open waters Thursday evening, reaching their peak across the northern portions of the lake early Friday morning, with waves between 10 and 12 feet expected. High pressure will eventually build into the region over the weekend, with much less impactful wind and wave conditions by Saturday morning. PREV DISCUSSION... (Issued 621 PM CDT Wed Sep 19 2018) AVIATION(00Z TAFS)... Variable flight conditions are in place across the area right now. For the eastern terminals, VFR is prevailing behind the rain that fell earlier this afternoon. Further west, an area of MVFR ceilings has pushed into MSN, and will likely remain this evening. It remains unclear right now whether these lower ceilings will push further east with time, and if so, how far. Thunderstorms are already developing at this hour across far northern Iowa and southern Minnesota, and will push east into the region after midnight. MVFR to IFR conditions are likely with this activity late tonight into the first half of the morning tomorrow. Once this precipitation moves through/dissipates tomorrow morning, VFR will return to the area. However, south to southwest winds will become quite gusty by afternoon with 20 to perhaps 30 knot gusts at times. This will continue through the afternoon as a frontal boundary begins to approach the region from the west. PREV DISCUSSION... (Issued 356 PM CDT Wed Sep 19 2018) SHORT TERM... Tonight and Thursday...Forecast confidence is medium to high: An area of rain continues to push across southern Wisconsin this afternoon. This should continue to decrease in intensity as it moves east through late afternoon. Dry weather is then expected for the evening hours into early tonight. Attention will then turn to showers and storms that will likely develop as a warm front lifts through later tonight into Thursday morning. Could see a few stronger storms and some locally heavy rainfall. Models are in decent agreement in focusing the precipitation along and north of a Madison to Milwaukee line. It should be dry late Thursday morning through the afternoon with the warm front north of the area and the cold front well to the west. It should get warm and humid tomorrow given this setup. Could see places approach 90 toward the IL border given enough clearing. LONG TERM... Thursday Night...Forecast Confidence is Medium. Primary forecast challenge will be additional rain and severe chances with the cold front passage. As has been the trend the past day or so, the cold front arrival has trended later, with its passage now slated to be late Thursday night into the daylight hours of Friday morning. Diurnally speaking, not an ideal time for severe. The 12z suite of model output does indeed show a pretty sharp drop in CAPE across the region heading into the overnight hours Thursday night. As this occurs, model QPF sharply decreases. As a result there is some uncertainty with the forecast. There will be plenty of shear both in the deep layer and in the 0-3km layer, and forcing with the front should be potent enough to maintain convection as it moves into the area Thursday evening. As a result, convection that develops to our west and northwest tomorrow afternoon should be able to survive as it moves into southern Wisconsin. If a severe risk can be maintained, the best opportunity would be during the evening hours and west of a line from Fond du Lac to Madison to Darlington. Wind and hail are the primary risks, though 0-3km shear will be strong enough to be concerned about a tornado or two. Any rainfall will be progressive enough (and waning) to preclude any heavy rain risk. Friday through Sunday...Forecast Confidence is High. The front will clear southeastern Wisconsin by the mid morning hours and cold advection will spread over the region. Temperatures will be tricky given CAA and cloud cover. Will likely be a situation of initially falling temperatures leveling out and then a minor rise in the afternoon. Much of the day should be in the 60s, starting off in the lower 70s in the southeast before dropping behind the front. High pressure moves over the region Friday night into Saturday and dominates our weather regime through the weekend. Lows will be in the 40s and highs will be in the 60s to around 70 degrees. Monday through Wednesday...Forecast Confidence is Medium. Warm advection kicks in Monday, with modest moisture return. A cold front is still slated to move into the region Monday night into Tuesday and rain chances during this time frame remain prudent. More questions than answers forecast wise heading into the middle of next week as there are decent timing differences. Fundamental pattern change across North America will begin to take shape. The GFS is quicker to bring in an additional round of rain and then sharply cooler temperatures. The ECMWF is about a day later timing wise. Bottom line, sharply cooler conditions are looking more likely during the latter half of next week. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Boxell Tonight/Thursday and Aviation/Marine...Boxell Thursday Night through Wednesday...99
Hazardous weather outlook, Sep 19, 4:06 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 406 PM CDT Wed Sep 19 2018 WIZ046-047-051-052-056>060-062>072-202115- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 406 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a moderate swim risk through this evening for the beaches along Lake Michigan. Breaking waves and currents are expected. Stay away from dangerous areas like piers, breakwalls and river outlets. A few thunderstorms are possible this afternoon into early this evening. Occasional cloud to ground lightning is the primary hazard expected. Additional thunderstorms are expected overnight tonight. A few strong storms are possible with hail to the size of pennies and wind gusts to 50 mph possible. Locally heavy rainfall is possible with this activity, especially for areas north of interstate 94. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Any lingering thunderstorms Thursday morning will exit to the north and east by the mid morning hours. There remains a chance of strong to severe thunderstorms Thursday evening, mainly along and northwest of a line from Fond du Lac to Madison to Darlington. Damaging winds and large hail are the main hazards expected. This activity is expected to weaken as it moves further into southern and southeastern Wisconsin overnight Thursday night. There is a chance for a few thunderstorms Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening. LMZ643>646-202115- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 406 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight There is a chance of thunderstorms later this afternoon into this evening, with thunderstorms expected later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There are chances for thunderstorms Thursday into Thursday night, and again Monday and Tuesday. Small Craft Advisory conditions are likely later Thursday into Friday evening, as a strong low pressure system and cold front move through the region. A few gale force gusts are possible Thursday night into Friday afternoon. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-202115- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 406 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms later this evening, with thunderstorms likely late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Gale force winds are possible late Thursday evening through early Friday evening across the north half of Lake Michigan. There are chances for thunderstorms Thursday into Thursday night, and again Monday night and Tuesday. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:33 PM CDT | Areal Flood Advisory | MKX | Lafayette | 3 hr |
| Sep 20, 12:31 AM CDT | Areal Flood Advisory | MKX | Iowa | 4 hr |
| Sep 20, 2:15 AM CDT | Areal Flood Advisory | MKX | Green | 5 hr |
| Sep 20, 3:01 AM CDT | Special Weather Statement | MKX | Walworth | 44 min |
| Sep 20, 3:08 AM CDT | Gale Warning | MKX | 44 hr | |
| Sep 20, 3:08 AM CDT | Small Craft Advisory | MKX | 52 hr | |
| Sep 20, 4:48 AM CDT | River Flood Watch | MKX | Lafayette | 46 hr |
| Sep 20, 7:24 AM CDT | River Flood Warning | MKX | Jefferson | 3 days |
| Sep 20, 10:07 AM CDT | River Flood Watch | MKX | Lafayette | 19 hr |
| Sep 20, 10:07 AM CDT | River Flood Watch | MKX | Green | 6 days |
| Sep 20, 10:07 AM CDT | River Flood Watch | MKX | Green, Rock | 67 hr |
| Sep 20, 1:33 PM CDT | River Flood Warning | MKX | Lafayette | 21 hr |
| Sep 20, 2:34 PM CDT | River Flood Warning | MKX | Green | 8 days |
| Sep 20, 2:34 PM CDT | River Flood Warning | MKX | Green, Rock | 4 days |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.